Avandamet and Blood Sugar
While Avandamet can reduce and control blood sugar levels, it is possible for blood sugar to drop too low or go too high. Low blood sugar, which may cause blurred vision, shakiness, or cold sweats, is more likely to occur when Avandamet is taken with other diabetes medications. Symptoms of high blood sugar levels may include shortness of breath, fatigue, or nausea. Since extremely low or high blood sugar can be very dangerous, contact your healthcare provider immediately if you are taking Avandamet and blood sugar levels become too high or low.
One of the possible side effects with Avandamet® (rosiglitazone and metformin) is its effect on blood sugar levels. For some people, Avandamet can cause blood sugar levels to drop too low (hypoglycemia). It is also possible for blood sugar to go too high (hyperglycemia) in people taking Avandamet.
In September 2010, the U.S. Food and Drug Administration (FDA) announced that it was severely restricting the use of Avandamet, due to the risk of "cardiovascular events" such as heart attacks and strokes. Only individuals who could not control their diabetes on other medications (or those who were already taking the medication and doing well) would be able to take Avandamet.
However, in November 2013, the FDA announced that a careful analysis of the research suggests that there is not, in fact, any increased risk, compared to treatment with standard diabetes medications and that the use of this medication will no longer be restricted.